Jump to content
CrazyBoards.org

Recommended Posts

Hello, I may be posting on the wrong board but I'll start here.

 

I was diagnosed BP2 about a year ago and have been on a few different meds. My anger/irritability lately has increased so my p-doc upped my Lamictal to 200mg yesterday (was at 150) and wants me to research lithium to see if I want to try that. Ultimately it's up to if my insurance will cover lithium and how much the blood tests will cost me. That said, I'd also like to hear other peoples opinions, good and bad. I will also do my own scientific based research as well. My biggest fear is weight gain...right now have no appetite and have lost 25 pounds in 6 months (I also got braces which cut out a lot of food that I like) and I'm on a gluten-free diet so my foods are pretty limited but I'm afraid if I gain back all the weight I lost that I'll lose my mind. I'm at a healthy weight/BMI right now.

Link to comment
Share on other sites

I'm moving this to Anticonvulsants/Mood stabilizers.

Lithium didn't cause much weight gain with me, the most prevalent side effect I had was trembling. I didn't take anything for it, but many take beta blockers and this side effect goes away. It really helped my mood, more than any other mood stabilizer i've been on. Unfortunately I had kidney problems and had to stop. This is a rare side effect.

Link to comment
Share on other sites

I didn't have any side effects on lithium other than a trembling in my hands. That being said it didn't really help my mood much at all, other than that one side effect it was almost like taking a sugar pill.

But I've heard great things about lithium changing people's lives and being a wonder drug for certain people so if your insurance will cover it I think you should give it a shot.

Link to comment
Share on other sites

I've had virtually no negative side effects on lithium, other than when I was put on lithium XR for a couple of weeks and was so physically ill with stomach problems that I lost 10 pounds in a week.

 

As far as the effectiveness, it definitely works for me to the point that I'm usually able to get up and beat a lot of depression to function day-to-day, and I also feel like I have more stability in general than I would without it. I have less total time where I feel out-of-control escalated as well.

 

It's not perfect, and it hasn't really been any sort of extreme "miracle drug" for me, but it has helped me and tons of other people so I don't see why you shouldn't give it a go. Good luck!

Link to comment
Share on other sites

I'm also BP2 and I've been on lithium for almost a year. I had some mild nausea at first but that went away. I was severely depressed when I started it and although it did reduce my suicidal impulses and perhaps decrease the depression a little bit it wasn't enough to pull me out of it completely so I take an antidepressant as well. I haven't had any hypomanic episodes so I guess it's working in preventing those. I haven't gained any weight. I've actually lost some, but I don't credit that to lithium. I think it's well worth trying if what you're currently taking isn't cutting it.

Link to comment
Share on other sites

Great drug.  Super cheap even if you insurance doesn't cover it.  It is a weight neutral drug for me... wish I could say that about the Depakote and Seroquel!  I have been on it for 2 1/2 years.  Worked great until I needed to start augmenting it with other mood stabilizers.  I did get dehydrated once on the drug (vomiting from a migraine) and got toxic. It was miserable.  But that was an isolated event.  At high doses, diarrhea, cognitive impairment, excessive thirst.  When we dropped the dose by 300mg, no problems.  Other than that, no side effects.  I think you could follow bpladybug and I around the boards and we would both be touting our love for lithium.  It really is a good drug.

Link to comment
Share on other sites

I have been on Lithium for 10 years and I only have good things to say it. It did not affect my weight at all. The only small thing I have with it is I have a fine tremor in my hands which is not there all the time and really only becomes apparent if I haven't taken in enough fluids. It's worth giving it a shot in my opinion.

Link to comment
Share on other sites

I just quit propranolol to treat the tremor, because those side-effects were worse than the tremor. Just 3 days ago, and the tremor is back full blast. I don't like it. But it isn't worth quitting lithium for.

 

You have to drink a lot of water, and I already drank a lot of water, so now I have to pee (even more) constantly. You have to be fairly constant about it. I once got so thirsty while grocery shopping that I had to run up to the front and buy water from the checkout aisle. And of course, then stood in line behind the talkative old man, who when given the amount, pulled out is checkbook. We were in the express lane. It's like a bad stand-up routine. But anyway, once I was allowed through, I chugged it, and ran back to DH. My mouth and throat had been dry to the point it was difficult to talk. Still, it isn't worth quitting lithium for.

 

I also have kidney problems from before the lithium, but have had *no* change in test values since I started it. So definitely not worth quitting lithium for.

 

So a fairly good friend, although not my bff.

 

ETA: I have lost over 25 lbs while on it, but not because of the lithium, I am fairly sure.

Edited by crtclms
Link to comment
Share on other sites

I hated lithium. It didn't work at all and I had HORRIBLE side effects. The hand tremor was the least of it. It made me piss and shit my pants in public, and it covered my entire body, including my face and butt crack, with psoriasis. 

 

A lot of people find it really helps them, though. The only way to know how you'll respond is to try it.

Link to comment
Share on other sites

Thanks for moving to a different forum and all the responses.

 

It's true that it will impact everyone differently and I got the varied responses I was hoping for. Now to just call the insurance company and do a little more research. Looks like I'll be trying it out. I'm moving back to college in about a month which always triggers an extreme mood shift because I'm virtually alone at school so maybe lithium would help with that as well as my other issues. Anyway, I'm just rambling now. Thanks again everyone!

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...